(ChemotherapyAdvisor) – Survivors of childhood cancers have a high risk of developing symptomatic cardiac events at an early age, with the most common being congestive heart failure (CHF), signaling the need both for reconsideration of potentially cardiotoxic treatment and frequent follow-up, according to a study in the Journal of Clinical Oncology online April 2.
The study, conducted in The Netherlands, determined cardiac events grade 3 or high for CHF, cardiac ischemia, valvular disease, arrhythmia and/or pericarditis in a hospital-based cohort of 1,362 five-year childhood cancer survivors who were diagnosed between 1966 and 1996.
The investigators identified 50 cardiac events, including 27 cases of CHF, in 42 survivors of childhood cancer. Median age was 27.1 years. The 30-year cause-specific cumulative incidence of cardiac events was significantly increased after treatment with both anthracyclines and cardiac irradiation (12.6%), after anthracyclines (7.3%), and after cardiac irradiation (4.0%) vs. other treatments.
Anthracycline (dose), cardiac irradiation (dose), the combination of these treatments, and congenital heart disease were significantly associated with developing a cardiac event. An exponential relationship between the cumulative anthracycline dose, cardiac irradiation dose, and risk of cardiac event was demonstrated.
“Our study has implications for future studies of care for children with cancer and those who survive childhood cancer,” the investigators wrote. “Studies with even longer follow-up are needed to evaluate the effect of aging and general risk factors.”
An accompanying editorial noted, “As targeted therapies and small molecules with specific and not generally cytotoxic modes of action emerge, we can hope for a reduction in late adverse effects 40 or 50 years from now. However, because the majority of children diagnosed with cancer in 2012 will achieve long-term survival with relatively modest refinements of the therapies used in the 1970s, continued focus on surveillance and management of late effects, and education of internists and insurers, remain at the heart of the matter.”